Epilepsia

Volume 39, Issue 5
Free Access

Lamotrigine and Seizure Aggravation in Severe Myoclonic Epilepsy

Renzo Guerrini

Corresponding Author

Institute of Child Neurology and Psychiatry, University of Pisa, Institute for Clinical Research Stella Maris Foundation, Calambrone, Pisa, Italy

Address correspondence and reprint requests to Dr. R. Guerrini at Institute of Child Neurology and Psychiatry, Via dei Giacinti, 2, 56018 Calambrone, Pisa, Italy.Search for more papers by this author
Anna Belmonte

Institute of Child Neurology and Psychiatry, University of Pisa, Institute for Clinical Research Stella Maris Foundation, Calambrone, Pisa, Italy

Search for more papers by this author
Anna Kaminska

Neuropédiatric, Hopital Saint‐Vincent‐de‐Paul, Paris, France.

Search for more papers by this author
Olivier Dulac†

Institute of Child Neurology and Psychiatry, University of Pisa, Institute for Clinical Research Stella Maris Foundation, Calambrone, Pisa, Italy

Search for more papers by this author
First published: 03 August 2005
Cited by: 283

Abstract

Summary: Purpose: In severe myoclonic epilepsy of infancy (SME), multiple drug‐resistant focal and generalized seizure types occur. Lamotrigine (LTG), found effective in many generalized and partial seizures, has been little used in severe childhood epilepsy syndromes with multiple seizure types. We studied the effects of LTG in SME.

Methods: Twenty‐one patients with SME, aged 2–18 years, were treated with LTG, 20 in add‐on and one in monotherapy. LTG was started at 0.2–2.5 mg/kg/day and increased to 2.5–12.5 mg/kg/day. For each seizure type, excluding atypical absences, >50% variations compared with the 2 months preceding LTG were considered indicators of response, also taking into account the degree of disability each seizure type produced.

Results: LTG induced worsening in 17 (80%) patients, no change in three, and improvement in one. There was >50% increase in convulsive seizures in eight (40%) of 20 patients. Myoclonic seizures worsened in six (33%) of 18 patients. Of five patients improving in at least one seizure type, four had concomitant worsening of more invalidating seizures. Clear‐cut worsening appeared within 3 months in most patients but was insidious in some. LTG was suspended in 19 patients after 15 days‐5 years (mean, 14 months) with consequent improvement in 18.

Conclusions: The pronounced seizure deterioration during LTG treatment was not attributable to the natural course of the disease and could be a direct effect of therapeutic LTG doses. LTG treatment seems inappropriate in SME.

The full text of this article hosted at iucr.org is unavailable due to technical difficulties.

click me